On a problem of Cilleruelo and Nathanson


Let ℤ denote the set of all integers and ℕ the set of all positive integers. Let A be a set of integers. For every integer u, we denote by d A (u) and s A (u) the number of solutions of u=aa′ with a,a′A and u=a+a′ with a,a′A and aa′, respectively.

Recently, J. Cilleruelo and M. B. Nathanson in [Perfect difference sets constructed from Sidon sets, Combinatorica 28 (4) (2008), 401–414] posed the following problem: Given two functions f 1: ℕ→ℕ and f 2: ℤ→ℕ. Is the condition lim inf u→∞ f 1(u)≥2 and lim inf |u|→∞ f 2(u)≥2 sufficient to assure that there exists a set A such that d A (n)=f 1(n) for all n∈ ℕ and s A (n)=f 2(n) for all n∈ ℔?

We prove that the answer to this problem is affirmative.

This is a preview of subscription content, access via your institution.


  1. [1]

    J. Cilleruelo, M. B. Nathanson: Perfect difference sets constructed from Sidon sets, Combinatorica 28(4) (2008), 401–414.

    MathSciNet  MATH  Article  Google Scholar 

  2. [2]

    J. Cilleruelo and M. B. Nathanson: Dense sets of integers with prescribed representation functions, arXiv:0708.2853v1, 2007.

  3. [3]

    M. B. Nathanson: The inverse problem for representation functions of additive bases, in: Number Theory: New York Seminar 2003, Springer, 2004, 253–262.

  4. [4]

    M. B. Nathanson: Every function is the representation function of an additive basis for the integers, Port. Math. (N.S.) 62(1) (2005), 55–72.

    MathSciNet  MATH  Google Scholar 

  5. [5]

    V. F. Lev: Reconstructing integer sets from their representation functions, Electron. J. Combin. 11(1) (2004), Research paper 78, 6pp (electronic).

  6. [6]

    A. D. Pollington and C. Vanden: The integers as differences of a sequence, Canad. Bull. Math. 24(4) (1981), 497–499.

    MATH  Article  Google Scholar 

  7. [7]

    I. Z. Ruzsa: An infinite Sidon sequence, J. Number Theory 68(1) (1998), 63–71.

    MathSciNet  MATH  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Yong-Gao Chen.

Additional information

Supported by the National Natural Science Foundation of China, Grant No. 11071121 and Natural Science Foundation of the Jiangsu Higher Education Institutions, Grant No. 11KJB110006.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Chen, YG., Fang, JH. On a problem of Cilleruelo and Nathanson. Combinatorica 31, 691–696 (2011). https://doi.org/10.1007/s00493-011-2682-8

Download citation

Mathematics Subject Classification (2000)

  • 11B13
  • 11B34